Journal of Symbolic Logic

Presburger sets and p-minimal fields

Raf Cluckers

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove a cell decomposition theorem for Presburger sets and introduce a dimension theory for $Z$-groups with the Presburger structure. Using the cell decomposition theorem we obtain a full classification of Presburger sets up to definable bijection. We also exhibit a tight connection between the definable sets in an arbitrary p-minimal field and Presburger sets in its value group. We give a negative result about expansions of Presburger structures and prove uniform elimination of imaginaries for Presburger structures within the Presburger language.

Article information

J. Symbolic Logic, Volume 68, Issue 1 (2003), 153-162.

First available in Project Euclid: 21 February 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Cluckers, Raf. Presburger sets and p-minimal fields. J. Symbolic Logic 68 (2003), no. 1, 153--162. doi:10.2178/jsl/1045861509.

Export citation


  • O. Belegradek, Y. Peterzil, and F. O. Wagner Quasi-o-minimal structures, Journal of Symbolic Logic, vol. 65 (2000), no. 3, pp. 1115--1132.
  • Raf Cluckers Classification of semi-algebraic $p$-adic sets up to semi-algebraic bijection, Journal für die reine und angewandte Mathematik, vol. 540 (2001), pp. 105--114.
  • Jan Denef On the evaluation of certain $p$-adic integrals, Théorie des nombres, sémin. delange-pisot-poitou 1983--84, vol. 59,1985, pp. 25--47.
  • Jan Denef and Lou van den Dries $p$-adic and real subanalytic sets, Annals of Mathematics, vol. 128 (1988), no. 1, pp. 79--138.
  • Deirdre Haskell and Dugald Macpherson A version of o-minimality for the $p$-adics, Journal of Symbolic Logic, vol. 62 (1997), no. 4, pp. 1075--1092.
  • Deirdre Haskell, Dugald Macpherson, and Lou van den Dries One-dimensional $p$-adic subanalytic sets, Journal of the London Mathematical Society, vol. 59 (1999), no. 1, pp. 1--20.
  • W. Hodges Model theory, Encyclopedia of Mathematics and Its Applications, vol. 42, Cambridge University Press,1993.
  • Dugald Macpherson and Charles Steinhorn On variants of o-minimality, Annals of Pure and Applied Logic, vol. 79 (1996), no. 2, pp. 165--209.
  • C. Michaux and R. Villemaire Presburger arithmetic and recognizability of sets of natural numbers by automata: New proofs of cobham's and semenov's theorems, Annals of Pure and Applied Logic, vol. 77 (1996), no. 3, pp. 251--277.
  • F. Point and F. O. Wagner Essentially periodic ordered groups, Annals of Pure and Applied Logic, vol. 105 (2000), pp. 261--291.
  • M. Presburger On the completeness of a certain system of arithmetic of whole numbers in which addition occurs as the only operation, History and Philosophy of Logic, vol. 12 (1991), no. 2, pp. 92--101.
  • Lou van den Dries Tame topology and o-minimal structures, Lecture note series, vol. 248, Cambridge University Press,1998.